Texas, 2022

Tornado and Damaging Wind in Texas, May 25, 2022

May 25, 2022 · NWS LCH · 2 events in 1 county or zone

A warm front slowly lifted north across the area producing thunderstorms. One storm became severe in Southeast Texas producing a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A warm front slowly lifted north across the area producing thunderstorms. One storm became severe in Southeast Texas producing a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 25, 3:19 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 25, 3:19 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
419 AM CDT Wed May 25 2022

.SHORT TERM [Today through Friday]...

The forecast area will experience a couple rounds of MCS potential
until a cold front moves through tonight with the main issue heavy
rainfall. Then drier and fair weather will move in during Thursday
into Friday.

The first thunderstorm complex is just entering the southeast
Texas portion of the forecast area. For the most part convective
activity has been on a down trend in intensity as it enters,
however some gusty winds, locally heavy rainfall, and cloud to
ground lightning will be possible as it moves eastward, crossing
the Sabine around 7 am, then reaching the Atchafalaya, by noon, if
the various CAM guidance verifies.

The next part of the forecast is the tricky part. Some
stabilization of the atmosphere will occur as this complex moves
through. Also, does the outflow with this system pass all the way
through or stall over a portion of the forecast area. At this
point, will go with the complex does indeed move through the
entire forecast area by early afternoon. This will provide a brief
break in the convective activity.

However, instability and rich Gulf moisture is expected to lift
back into the forecast area before an upper level trough and
surface reflection in the form of a cold front moves into
southeast Texas early this evening, then across the remainder of
the forecast area in the overnight, and another complex of showers
and thunderstorms is anticipated ahead of it.

What is concerning is that the highly anomalous Gulf moisture
will be hanging around. Precipitable water values will be over
1.75 inches, which is at the 90th percentile of SPC daily climo,
and will likely exceed 2 inches, which is around the daily max.
Mean layer relative humidity is expected to be over 80 percent,
making for highly efficient precipitation producing storms that
develop with rainfall rates likely nearing 2 inches per hour.

Also, 85-70H flow will become parallel to the surface boundary,
thus training of the stronger convection will be possible. With
that, the HREF is showing probabilities of 30 to 50 percent of 5
or more inches of rainfall over lower Acadiana and 20 to 25
percent over the remainder of the forecast area through tonight.

First round of showers and thunderstorms will prime the wet
grounds, and if rainfall amounts verify with the next round,
there would be the possibility of flooding, especially in urban
areas, and poor drainage areas. Therefore, a Flash Flood Watch has
been issued for the entire forecast area, although the greatest
threat looks to be in lower Acadiana, where HREF shows the highest
rainfall amounts, and WPC has outlined in a Moderate Risk
Potential (3 out of 4) for excessive rainfall.

Northwest flow behind the trough will bring in drier air to
quickly end rain chances over a majority of the forecast area
during the overnight, and far eastern portions of the forecast
area early Thursday morning. Then fair weather with cooler night
time temperatures and less humid days will occur through the end
of the short term period.

Rua

.LONG TERM [Saturday through Tuesday]...

Generally, a fairly benign forecast is in store for the longterm
period. High pressure will be the dominant feature through the
weekend and start of next week as it builds over the Gulf of Mexico.
Late Saturday a weak and fairly shallow warm front lifts through
Louisiana on anticyclonic return flow. While this will start ticking
dewpoints upwards, it will take several days of this flow to provide
enough moisture for afternoon showers and thunderstorms to develop.
That being said, the environment should become conductive to
afternoon convection starting Tuesday and then again Wednesday.

Temperatures throughout the longterm period will remain at or near
seasonal normals; daytime highs in the upper 80s to near 90,
overnight lows in the upper 60s to near 70. With increasing moisture
comes increasing heat indices, so keep in mind the real-feel
temperature outdoors will be a few degrees above what the
thermometer reads.

11

&&

.MARINE...

Elevated southerly winds will occur today as a low pressure system
moves across the Southern Plains. As the low moves eastward tonight,
it will push a weak surface cold front across the coastal waters.

A couple of complexes of showers and thunderstorms can be expected
until the front moves through. The first will move through this
morning into early afternoon. The second will redevelop along the
surface boundary late this afternoon through tonight. The storms
will bring gusty winds along with occasional cloud to water
lightning.

Behind the front, light to modest offshore flow will occur
through Friday as high pressure builds in.

This high will move off to the east over the weekend with
southerly flow returning.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  62  84  60 /  90  60   0   0
LCH  81  62  85  64 /  80  70   0   0
LFT  83  66  85  64 /  80  80  10   0
BPT  80  61  86  64 /  90  50   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Thursday morning for LAZ027>033-041>045-
     052>055-073-074.

TX...Flood Watch through Thursday morning for TXZ180-201-215-216-
     259>262.

GM...Small Craft Exercise Caution through Thursday morning for GMZ452-
     455-472-475.

     Small Craft Exercise Caution until 10 AM CDT this morning for
     GMZ435-450-470.

&&
Hazardous weather outlook, May 24, 2:09 PM CST, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
309 PM CDT Tue May 24 2022

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-252015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
309 PM CDT Tue May 24 2022

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...This afternoon and tonight.

Isolated to scattered showers will continue into this evening, with
most convection tapering off shortly after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A complex of strong to severe storms will move across the region Wednesday
morning as a cold front approaches from the west. Strong to damaging
winds, small hail and possibly a tornado or two are all possible.
Periods of heavy rainfall are expected and a flash flooding threat
may evolve in areas where storms begin training. Some convection
lingers Wednesday night into early Thursday, before a return to dry
weather through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-252015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
309 PM CDT Tue May 24 2022

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

Scattered to numerous rainshowers and storms are expected over
coastal waters today as storms move northeast from southeast Texas.
Southeast winds will develop and increase this morning. A Small
Craft
Exercise Caution is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated winds and seas will continue through Thursday when a cold
front pushes southeast through coastal waters. Several rounds of
strong to severe storms are expected Wednesday as the front
approaches and pushes through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 2:32 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
332 AM CDT Wed May 25 2022

TXZ180-201-215-259-261-250915-
Jefferson TX-Hardin TX-Northern Jasper TX-Southern Jasper TX-
Tyler TX-
332 AM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of northwestern
Jefferson, Tyler, Hardin and northeastern Jasper Counties through 415
AM CDT...

At 332 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Huntington to 9 miles
north of Votaw to 6 miles northeast of Crosby. Movement was east at
45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beaumont, Lumberton, Jasper, Silsbee, Woodville, Kountze, Sour Lake,
Colmesneil, Nome, Chester, Rockland, Warren, Town Bluff, Thicket,
Saratoga, Ebenezer, Hamshire, Fred, Wildwood and Bevil Oaks.

This includes Interstate 10 in Texas between mile markers 842 and
832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3049 9454 3101 9466 3106 9456 3103 9447
      3115 9398 3078 9399 2983 9427 2984 9436
      2989 9436 2989 9444 3011 9445 3011 9460
      3049 9473
TIME...MOT...LOC 0832Z 250DEG 39KT 3123 9467 3057 9468 2999 9499

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, May 25, 3:13 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
413 AM CDT Wed May 25 2022

TXZ180-201-215-216-259>261-251000-
Orange TX-Jefferson TX-Hardin TX-Northern Newton TX-
Northern Jasper TX-Southern Jasper TX-Tyler TX-
413 AM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of northwestern
Jefferson, eastern Tyler, northwestern Newton, Hardin, northwestern
Orange and Jasper Counties through 500 AM CDT...

At 413 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Ebenezer to near Devers.
Movement was southeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beaumont, Lumberton, Jasper, Silsbee, Newton, Kirbyville, Kountze,
Sour Lake, Nome, Evadale, Warren, Town Bluff, Saratoga, Call,
Ebenezer, Hamshire, Fred, Wildwood, Buna and Bevil Oaks.

This includes Interstate 10 in Texas between mile markers 857 and
832.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3107 9428 3116 9391 3117 9365 2973 9421
      2983 9436 2989 9436 2989 9444 3011 9445
      3011 9460 3014 9461
TIME...MOT...LOC 0913Z 306DEG 28KT 3095 9422 3005 9456

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Calhoun
Special weather statement, May 25, 3:41 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
441 AM CDT Wed May 25 2022

LAZ027-TXZ259-260-251015-
Vernon LA-Northern Newton TX-Northern Jasper TX-
441 AM CDT Wed May 25 2022

...A strong thunderstorm will impact portions of western Vernon
Parish, northern Newton and northeastern Jasper Counties through 515
AM CDT...

At 441 AM CDT, Doppler radar was tracking a strong thunderstorm over
Jamestown, or near Newton, moving northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Leesville, Newton, Anacoco, Toledo Bend Dam, Burkeville, New Llano,
Hornbeck, Browndell, Farrsville, Hutton, Burr Ferry, Mayflower,
Jamestown, Kurthwood, Harrisburg, Stringtown, Wiergate and Evans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3136 9299 3134 9298 3066 9380 3114 9402
      3116 9387 3117 9358 3119 9355 3124 9356
      3128 9353 3128 9344 3136 9339
TIME...MOT...LOC 0941Z 214DEG 35KT 3093 9378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Calhoun
Special weather statement, May 25, 3:58 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
458 AM CDT Wed May 25 2022

LAZ030-041-073-TXZ180-201-215-216-259>262-251045-
Calcasieu LA-West Cameron LA-Beauregard LA-Orange TX-Jefferson TX-
Hardin TX-Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
458 AM CDT Wed May 25 2022

...Strong thunderstorms will impact portions of northwestern Cameron,
western Beauregard and western Calcasieu Parishes, Jefferson,
southeastern Tyler, southern Newton, eastern Hardin, Orange and
Jasper Counties through 545 AM CDT...

At 457 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayflower to near Fannett. Movement was
southeast at 45 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
Lumberton, Vidor, Bridge City, Jasper, Silsbee, West Orange, Vinton,
Newton, Kirbyville, Kountze, Sour Lake, Merryville, Nome and Singer.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 832.
 Interstate 10 in Louisiana between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3097 9407 3080 9332 2972 9379 2969 9384
      2980 9391 2985 9379 2997 9376 3000 9379
      2999 9386 2983 9392 2983 9393 2985 9393
      2984 9395 2968 9385 2967 9405 2956 9435
      2989 9436 2989 9444 3011 9448
TIME...MOT...LOC 0957Z 324DEG 38KT 3106 9381 3000 9423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Calhoun

The radar

The Lake Charles radar (KLCH), 77 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 25, 4:20 AM CST
Where
Jefferson County, 0.69 mi S of Hollywood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.970, -94.000

Media reported roof damage to a business in Nederland.

Tornado, Jefferson

When
May 25, 4:21 AM CST to 4:35 AM CST
Where
Jefferson County, 0.33 mi SE of Nederland to 1.34 mi ESE of Nederland
Rating
EF1
Path length
1.04 mi
Path width
50 yd
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
29.976, -93.977

A few homes had minor roof damage, however one home had the roof destroyed. Numerous trees were downed or had large limbs broken. Fences were also down in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031740, 1031741.